Hail, Muscatine
- When
- April 22, 1:08 PM CST
- Where
- Muscatine County, 1.73 mi NE of Muscatine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -91.030
A storm system and its attendant cold front moved across eastern Iowa during the afternoon and evening hours. Showers and thunderstorms developed ahead of this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system and its attendant cold front moved across eastern Iowa during the afternoon and evening hours. Showers and thunderstorms developed ahead of this front. A few of these storms became severe. Hail up to the size of quarters fell with these storms as well as wind gusts over 60 MPH. A 65 MPH gust occurred as a thunderstorm moved across Walcott.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 12:18 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 118 PM CDT Mon Apr 22 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 302 AM CDT Mon Apr 22 2019 Upper level trough in the Plains was triggering several clusters of thunderstorms, from KS to MN. Weak low pressure was centered in eastern NE with a stationary frontal boundary into se MN to upper MI. Dewpoints were in the 50s from MO/KS into the southern Plains. && .SHORT TERM...(Today and Tonight) ISSUED AT 302 AM CDT Mon Apr 22 2019 Potential for a few severe storms today. Today: Models have come in a bit more aggressive with the deep layer shear with values of 35 kts, which is moderate. MLCAPE of around 1000 J/kg with temperatures in the 70s and dewpoints in the mid to upper 50s expected this afternoon, along with decent mid level lapse rates. Surface low pressure will be tracking to northeast IA this afternoon, then across southern WI this evening. Large scale ascent will be provided by the upper level trough arriving at peak heating. CAM's models indicate showers and at least scattered thunderstorms increasing in coverage and intensity this afternoon, and then diminishing this evening. The better coverage of storms looks to be in our northern cwa where the better forcing/shear will exist, and pops have been raised to likely. SPC has now placed portions of the cwa in a marginal risk for severe storms, with large hail and damaging winds the main threat. However, an isolated tornado or two is possible especially if dewpoints can increase more than forecast. South winds will be gusting to around 30 mph this afternoon. Rainfall amounts should be the highest along Hwy 20 closer to the surface low, but still expecting amounts to be generally less than 1/2 inch at most locations. However, heavy rain may occur just north of the cwa in extreme northeast IA and southern WI, closer to the surface low and east-west frontal boundary lying across that area. Tonight: Storms will diminish this evening but scattered showers may linger overnight, until the upper level trough pulls away from the area. A cold front will also push across the cwa as the surface low tracks into lower MI. Temperatures will bottom out in the 40s by morning. .LONG TERM...(Tuesday through Sunday) ISSUED AT 302 AM CDT Mon Apr 22 2019 Most of this week looks dry with above normal temperatures under a west to northwest flow aloft. A slow moving upper low in the southern stream, currently over the southwest U.S. is expected to slowly proceed eastward, effectively sealing off any influx of Gulf moisture. This split flow pattern breaks down over the weekend, leading to a stronger system that will bring the next significant potential for rain and thunderstorms, followed by cooler temperatures. Tuesday through Wednesday, high pressure fills in behind today's system, providing sunshine and high temperatures climbing from the 60s Tuesday, into the 70s Wednesday. Forecast mins for Wednesday morning, from the upper 30s to mid 40s, could be several degrees too warm if the recent moist model bias, that has been too limiting on the diurnal swings, continues. Thursday, models are in somewhat agreement sending a weak upper level shortwave and surface cold front through the region. With limited moisture and modest forcing, only low chance pops for showers and isolated thunderstorms are mentioned for late in the day across the north. Enhanced pre-frontal warming should send highs back well into the 70s. Slightly cooler air that follows will lead to only 60s for highs Friday. Saturday and Sunday: A surface low is shown by the GFS and Canadian tracking across MN and WI Saturday, which would favor heavier rainfall staying well to the north. The local area would then be in the warm sector with showers and thunderstorms focused more on the late Saturday or Saturday night cold frontal passage. The latest ECMWF has a much more southerly track, depicting the cyclone tracking through the forecast area Saturday, which would favor better rain chances and possibly severe weather. For now, a blended approach is justified with low end chance pops for Saturday and Saturday night with highs in the 60s to lower 70s. Current timing of high pressure that follows would provide dry weather Sunday with slightly cooler highs in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 115 PM CDT Mon Apr 22 2019 Unstable atmosphere across eastern Iowa and northern Illinois will allow convection to develop ahead of the approaching cold front. VFR conditions should be seen through 06z/23 with potential MVFR/IFR conditions in SHRA/TSRA. After 06z/23 VFR conditions are forecast with widespread low clouds moving in behind the front that are just above 3 kft agl. && .HYDROLOGY... Issued at 1117 AM CDT Mon Apr 22 2019 Not much change to the forecasts along the Mississippi River as routed water remains the main contributer to the forecasts. Scattered showers and thunderstorms today and tonight should have little affect on the Mississippi River level forecasts. Crests are anticipated at Dubuque to Bellevue this coming weekend. Sites downstream of Bellevue are expected to crest next week. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Sheets AVIATION...08 HYDROLOGY...14
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 329 AM CDT Mon Apr 22 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 329 AM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a marginal risk of severe thunderstorms this afternoon into this evening, for portions of eastern Iowa and northwest Illinois. The main risks will be large hail and damaging winds, but an isolated tornado or two is possible. Moderate to major flooding will continue along the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thursday, there is a slight chance for thunderstorms. Severe weather is not expected. Thunderstorms are possible again Saturday and Saturday night. It is too soon to determine the potential for severe weather. Moderate to major flooding will continue along the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Haase/Sheets
Special Weather Statement
National Weather Service Quad Cities IA/IL
1036 AM CDT Mon Apr 22 2019
ILC015-085-IAC045-097-221600-
Jo Daviess-Carroll-Jackson-Clinton-
1036 AM CDT Mon Apr 22 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
WESTERN CARROLL...SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON
COUNTIES UNTIL 1100 AM CDT...
At 1036 AM CDT, a strong thunderstorm was located over Andover, or 12
miles north of Clinton, moving northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clinton, Mount Carroll, Savanna, Preston, Hanover, Elizabeth,
Woodbine, Sabula, Miles, Andover, Schapville, Massbach, Green Island,
Van Buren, Thomson, Wacker, Elizabeth Fairgrounds, Teeds Grove,
Reeceville and Elmoville.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4229 8992 4220 8992 4220 8986 4218 8983
4193 9012 4193 9015 4190 9016 4189 9017
4201 9044 4241 9020
TIME...MOT...LOC 1536Z 211DEG 42KT 4202 9024
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
128 PM CDT Mon Apr 22 2019
ILC131-IAC115-221900-
Mercer-Louisa-
128 PM CDT Mon Apr 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MERCER AND
CENTRAL LOUISA COUNTIES UNTIL 200 PM CDT...
At 128 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Columbus City to Aledo. Movement was
northeast at 35 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Aledo, Wapello, Viola, Millersburg, Matherville, New Boston,
Sherrard, Grandview, Reynolds, Eliza, Joy, Hamlet, Cable, Shale City,
Boden, Mannon, Preemption, Aledo Mercer County Airport, Gingle
Corners and Petersville.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4133 9121 4133 9043 4131 9044 4115 9066
4118 9136
TIME...MOT...LOC 1828Z 237DEG 31KT 4120 9134 4121 9072
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
142 PM CDT Mon Apr 22 2019
ILC073-161-IAC139-163-221930-
Rock Island-Henry-Scott-Muscatine-
142 PM CDT Mon Apr 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHWESTERN HENRY...SOUTHERN SCOTT AND MUSCATINE COUNTIES UNTIL 230
PM CDT...
At 142 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Columbus Junction to near
Matherville. Movement was northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Muscatine, East Moline,
Silvis, Geneseo, Colona, Milan, Coal Valley, West Liberty, Hampton,
Orion, Walcott, Blue Grass, Buffalo, Andalusia, Rapids City and
Reynolds.
This includes the following highways...
Interstate 74 in Iowa between mile markers 2 and 5.
Interstate 80 in Illinois between mile markers 1 and 19.
Interstate 74 in Illinois between mile markers 1 and 20.
Interstate 88 between mile markers 1 and 7.
Interstate 280 between mile markers 2 and 18.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4129 9043 4133 9043 4134 9137 4140 9133
4158 9129 4158 9070 4157 9046 4157 9040
4158 9037 4157 8988
TIME...MOT...LOC 1842Z 241DEG 38KT 4131 9134 4131 9060
GibbsThe Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
8 hail, 7 thunderstorm wind. Local standard time, as filed.
A trained spotter reported hail along with very heavy rain.
The public reported a number of hailstones measuring 7/8 inch in diameter after some melting.
The Linn County Emergency Manager reported power lines and poles down.
The public reported a tree down in Mt Vernon from thunderstorm winds. Report was from a picture on social media. Time of the event was estimated using radar.
The emergency manager reported that a fire truck was moved by a thunderstorm wind gust.
The emergency manager reported signs and tree limbs blown down on road E-29 east of Onslow.
Park employees reported trees and tree branches down at Maquoketa Caves State Park.
A trained spotter reported a thunderstorm wind gust of 60 MPH.
A National Weather Service employee reported an estimated wind gust of 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815886, 815887, 815888, 815889, 815890, 815891, 815892, 815914, 815915, 815919, 815916, 815918, 815921, 815923, 815893.